Bone-strengthening drugs for secondary breast cancer

Bisphosphonates and denosumab are drugs that strengthen the bones. They also relieve bone pain and reduce the risk of a broken bone (fracture). You can also have them to treat high levels of calcium in the blood (hypercalcaemia).

If you have secondary breast cancer in the bones, your doctor may prescribe a bisphosphonate drug or denosumab to protect your bones. They help to reduce the risk of developing further problems.

You usually have bisphosphonates as a drip (infusion) or as tablets. The main bisphosphonates used are:

  • zoledronic acid (Zometa®) – given as a drip every 3–4 weeks
  • pamidronate (Aredia®) – given as a drip every 3–4 weeks
  • ibandronate (Bondronat®) – given as a tablet once a day, or as a drip every 3–4 weeks
  • clodronate (Bonefos®, Loron®) – a tablet that’s taken once or twice a day.

Denosumab (Xgeva®, Prolia®) is a type of monoclonal antibody. You have denosumab as an injection under the skin every four weeks. The side effects can include diarrhoea, skin rash and flu-like symptoms.

Bisphosphonate side effects

The side effects are usually mild. They can include feeling sick, headaches, and flu-like symptoms such as chills and muscle aches. If you are taking bisphosphonate tablets, they may cause diarrhoea, constipation or heartburn.

If you have bisphosphonates by drip, you may find the pain in your bones get worse for a short time. Your doctor can prescribe painkillers until this wears off.

Very rarely, bisphosphonates and denosumab can damage the bone (osteonecrosis) in the jaw. It’s important to tell your cancer doctor straight away if you have any problems with your teeth or jaw.

Your doctor will ask you to have a dental check-up before starting treatment with bisphosphonates or denosumab. Dental treatment or dental problems can increase the risk of osteonecrosis of the jaw. Always tell your dentist you are taking bisphosphonates or denosumab.

Too much calcium in the blood (hypercalcaemia)

Secondary cancer in the bones can cause calcium to go out of the damaged bone and into the blood.

High levels of calcium in the blood can make you feel very tired and thirsty, and you may pass lots of urine. You may also feel sick or become irritable and confused. Tell your doctor or nurse if you have these symptoms. It’s important hypercalcaemia is diagnosed quickly so that it can be treated.

Your nurse or doctor will give you a drip (infusion) of fluids to help to flush out the extra calcium from your body. They also give you bisphosphonates as a drip to lower the calcium levels. Your symptoms should go away within a couple of days.

Back to Supportive and other treatments explained